Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 23, NWS Greenville-Spartanburg, SC

July 30, 1997Jackson County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jul 30, 1997, 3:35 PM EDT for Jackson County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1997, 3:35 PM EDT (19:35 UTC)
Expired
Jul 30, 1997, 7:30 PM EDT
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Jackson County, NC

The radar

The Greer radar (KGSP), 95 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2100 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 301939
FFWGSP
NCC099-302330-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
335 PM EDT WED JUL 30 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  730 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...JACKSON COUNTY
 
PATCHES OF RAIN HAVE MOVED ACROSS JACKSON COUNTY MUCH OF THE DAY.
RAINFALL HAS BEEN HEAVY AT TIMES. THREE INCHES OF RAINFALL WAS
REPORTED FROM CULLOWHEE MOUNTAIN BETWEEN 8 AM AND 3 PM. ALMOST
ONE AND ONE HALF INCHES OF RAIN FELL AT PUMPKINTOWN BETWEEN NOON
AND 3 PM. THE GREENS RIVER NEAR THE COMMUNITY OF SAVANNAH WAS
REPORTED TO BE NEAR BANKFULL AT 315 PM.
 
PATCHES OF LIGHT TO MODERATE RAIN WILL CONTINUE TO CROSS JACKSON
COUNTY INTO THE EVENING...PRODUCING FURTHER INCREASES IN RIVER AND
STREAM LEVELS. RESIDENTS NEAR RIVERS AND STREAMS ARE URGED TO BE
ALERT FOR RISING WATER AND SHOULD MOVE TO HIGHER GROUND IF FLOODING
THREATENS. MOTORISTS SHOULD NOT ATEMPT TO CROSS WATER COVERED ROADS.
 
REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.
 
JAT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:03 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 30, 2:03 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
203 PM EDT WED JUL 30 1997

ALL: CONT CLOUDY...COOL FOR CWA THROUGH THU...POSBLY A BIT MORE
     SUN FRIDAY. LOW POPS FOR -RA/DZ THROUGH PD.

WEDGE OF COOL AIR IN PLACE ACROSS DAMMING RGN THIS AFTN...LOW
CLOUDS...FOG...LIGHT RAIN/DRIZZLE AND TEMPERATURES MUCH BELOW NORMAL
HIGHLIGHTING THE WEATHER IN OUR CWA. KGSP VWP SHWNG 25 KNTS NE FLO
THROUGH LWST 5K FEET. 17Z SURFACE THETA ANALYSIS SHOWING MUCH DRIER
AIR IN PLACE...MOIST STICKY AIR DISPLACED WELL INTO CNTRL GA AND XTRM
SE SC. LATEST SURFACE ANLYSIS SHWS FRONT THROUGH CAE TO AHN-ATL-TCL.
SURFACE TROUGH SWINGING THROUGH NC MTNS. SATELLITE SHWNG SOME BINOVC
XTRM WRN NC...ALLOWED SOME CB DVLPMNT AND SOME TSTMS...WHICH WEAKND
RAPIDLY AS THEY ENTEREED MUCH MORE STABLE AIR OFF TO THE EAST.

MDLS RATHER SIMLR TDY...WITH STRNG NE SFC FLO TO REMAIN IN CNTRL OF
WX AS 1031MB HI OVER UP MICH SLIDES OFF TO THE EAST. UPR FLO TO
UNDERGO AMPLIFICATION...30H JET PROGD TO DIVE SOUTH INTO TN VLY BY
48 HRS...THUS KEEPING HGHTS AND TEMPS BLO NORMAL LEVLS. GRDL
DECREASE IN MOISTR ALF...BUT ENUF LOW LVL RH IN PLACE TO KEEP
STRATOCU IN FVRD DAMMING RGN THROUGH THU. S/W ALF PROGD ON AVN/ETA
TO SWING THROUGH CWA THU EVNG...BUT WTH MUCH DRIER AIR IN
PLACE..ONLY EFFECTS SHUD BE ENHANCED CLDS AND POSBLY SOME LT
RAIN.

POSBL COMPLICATIONS FRIDAY WITH ALL MDLS SHWNG S/W ENERGY ALNG
STALLED FRNTL BNDRY ERN GA/SC. IMPRSV BAROCLINIC ZONE SHWNG UP
48HRS POSBL SPINUP OF SFC LOW CUD TURN LOW LVL FLO TO UPSLOPE AND
PROVIDE FORMORW SHOWERY-TYPE WX ERN SLOPES. OTHRWS...UNTIL
SOMETHING COMES ALONG TO SUGST A DRAMATIC CHANGE...CONT MOSTLY
CLOUDY..COOL CONDITIONS FOR CWA.

AVL  63/73/62/75  4/3/2/2
CLT  67/75/65/74  4/3/3/3
GSP  66/74/64/76  4/3/3/3

BURRUS

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:58 AM EDTFlash Flood WarningGSPBurke3 hr

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.